Asthma-Visual-description

Asthma attacks – how to avoid the back to school ‘September Surge’

Asthma – top tips to swerve the September (back to school) Surge.

In the UK there are 1.1 million children suffering with asthma. That means that each classroom in the UK has on average three children who suffering from asthma.

The number of children needing emergency treatment doubles in September compared to August. When the pupils return to school in September there is always steep rise in children being hospitalised with asthma attacks. It is recorded that in the UK a child is admitted to hospital approximately every 20 minutes because of an asthma attack.
So what could be the reason why children settling back into school find their asthma suddenly becomes unstable? And how can parents help?

Asthma

Asthma – what it is and how to help if someone is having an asthma attack?

Very few of us would know what to do if someone close by started to have a serious asthma attack and was struggling to breathe. Yet we probably all know people who have asthma. Read on to find out what asthma is, what may trigger it and how to help someone having an asthma attack?

What is asthma?
Asthma is extremely common affecting nearly 10% of children and a large number of adults too. It is a chronic and potentially life threatening condition Records show that over 25,000 emergency hospital admissions for children in the UK every year for asthma and many more when you include adult asthmatics too. It has been noted that many asthmatics find that there is a particular time of year when their asthma becomes more difficult to control, for some the cold weather is a challenge, however for many Spring is particularly difficult and again in August / September

Seizures

Seizures
It is quite common for babies and young children to experience febrile convulsions. These seizures are caused by a rising body temperature when they are unwell. These seizures are extremely frightening, both for the patient and those around, however these ones are rarely life threatening. Your child is likely to grow out of them by the time they are about 5 years old.
It is also possible for children to be diagnosed with Epilepsy and they may have been prescribed specific medication to control their seizures. They may also have additional medication to be used if a seizure continues for more than 5 minutes. Specific training is needed if staff are expected to administer this medication.

How to Treat Anaphylaxis.

How to Treat Anaphylaxis.

You do need to act quickly if anaphylaxis starts!

If you notice any or all of the following symptoms: tingling and swelling of the lips, eyes and face, itching/rash, tightening of the throat, difficulty in breathing, get them to use their auto-injector or assist them to administer it.
Call 999 or 112 for an ambulance immediately, stating ‘anaphylaxis’.

It has been recorded that one in five fatal food-allergic reactions do happen at school. It is possible that schools can now purchase emergency auto-injector treatment for anaphylaxis. This is a backup auto-injector for any child in their care who has already been prescribed these devices for anaphylaxis.
Although it is not compulsory, many schools indicate that they have welcomed this change as part of their duty of care to children at risk of anaphylaxis.
Acute allergic reactions can be life threatening. It is crucially important you recognise the problem and know what to do quickly to save a child’s life.
Avoid any known allergens. For mild allergic reactions, an antihistamine tablet or syrup can be effective but takes at least 15 minutes to work.
If you are concerned that the reaction could be systemic (all over) and life threatening, it is imperative that the use of an adrenaline auto-injector be immediate. It is far better to give adrenaline and not to have needed it, than to give it too late.